MAUDE Adverse Event Report: COVIDIEN BTK TURBOHAWK; CATHETER, PERIPHERAL, ATHERECTOMY

COVIDIEN BTK TURBOHAWK; CATHETER, PERIPHERAL, ATHERECTOMY
Catalog Number THS-SX-C
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Embolism (1829); Patient Problem/Medical Problem (2688)
Date of Event 03/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The patient has a history of pad, renal failure.The physician intended to use the turbohawk and spider fx 5 mm and 6¿fr biotronik sheath to treat a severely calcified lesion, with 95-99% stenosis in the mid superficial femoral artery as per ifu.It was reported that severe calcification noted throughout the iliac, femoral and tibial vessels.The target lesions were crossed and predilated.The spider was placed in the distal popliteal artery.After pre-dilation the turbohawk was difficult to pass through and rotate, multiple passes were completed.Severe resistance was encountered removing the turbohawk, after fluoroscopic inspection it was observed that the wire was wrapped around the turbohawk.Numerous kinks were observed in the wire, attempts were made to untangle the wire from the turbohawk.The device and sheath were pulled back with resistance across aortic bifurcation, as a result the turbohawk nosecone separated at the hinge point from the catheter shaft in the common iliac artery.The spider wire did not fracture, the basket was in the proximal right sfa.Left sheath access was maintained the patient was transferred to hospital for a right femoral cutdown to retrieve the spider and nosecone.The or procedure was successful in removing the spider and nosecone of the turbohawk, with no complications reported.
 
Additional Manufacturer Narrative
The turbohawk btk directional atherectomy catheter was received for evaluation but the distal assembly and guidewire lumen were not included.No ancillary devices were received.A disc containing 12 dicom images folders was received for evaluation.The images are of the patient¿s right leg.Film analysis: evaluation of the film analysis showed contrast flow through the right common iliac artery, right femoral artery and right tibial artery.No component of the turbohawk, or ancillary devices were observed in the image of the right common iliac artery.In one image of the right tibial artery a guidewire navigated the full length of vessel is visible.In the images of the right femoral artery, signs of severe calcification in the mid superficial femoral artery were observed and a guidewire being navigated through the calcified vessel was also visible.One image showed treatment of the right femoral artery with a pta balloon.Device analysis: the device exhibited a tearing of the distal assembly just distal of the cutter window.The separation face exhibited torsional damage just distal of the cutter window and the distal edge of the cutter window exhibited signs of a cutter crash.If information is provided in the future, a supplemental report will be issued.

Brand Name
BTK TURBOHAWK
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
COVIDIEN
9775 toledo way
irvine CA 92618
MDR Report Key7398771
Report Number2183870-2018-00206
Device Sequence Number1325496
Product Code MCW
UDI-Device Identifier00821684065853
UDI-Public00821684065853
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K103618
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/20/2019
Device Catalogue NumberTHS-SX-C
Device Lot NumberA392626
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Initial Date Received by Manufacturer 03/07/2018
Supplement Date Received by Manufacturer04/06/2018
Initial Report FDA Received Date04/05/2018
Supplement Report FDA Received Date05/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient Weight82